NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Why should a patient wash and dry their hands before a fingerprick glucose test?

  1. AIt is only needed if the hands look dirty
  2. BClean hands make the finger bleed more slowly
  3. CWet hands give a falsely high reading
  4. DSugar on the skin can give a falsely high reading
2.Nursing fundamentalsHard

A patient has had a stroke. Why must swallowing be screened before giving food, drink or oral medicine?

  1. AOral medicines are never used after a stroke
  2. BSwallowing checks are only needed if the patient asks
  3. CPatients after a stroke are always kept nil by mouth for at least a week
  4. DDysphagia is common after stroke and can cause aspiration pneumonia
3.Infection control & patient safetyMedium

Which measure is part of the bundle for inserting a central venous catheter to prevent bloodstream infection?

  1. AGiving antibiotics to every patient before insertion
  2. BRoutine replacement of the catheter on a fixed schedule, such as every three days
  3. CChoosing the femoral vein as the first site in adults
  4. DChlorhexidine-alcohol skin antisepsis and maximal sterile barrier precautions
4.Infection control & patient safetyHard

A nurse asks a colleague to “just glance” at an insulin infusion before starting it. What makes a check truly independent?

  1. AThe second nurse checks the order, drug, dose and pump settings separately without being told the answer
  2. BThe second nurse signs the record after the infusion has already been started by the first
  3. CThe first nurse reads the details aloud and the second agrees
  4. DThe second nurse looks at the bag label from the doorway
5.Prioritization & delegationMedium

An arterial blood gas shows pH 7.28, PaCO₂ 40 mmHg (5.3 kPa) and HCO₃⁻ 16 mEq/L (mmol/L). How should the nurse interpret it?

  1. ARespiratory acidosis
  2. BMetabolic acidosis
  3. CMetabolic alkalosis
  4. DRespiratory alkalosis
6.Prioritization & delegationHard

Four patients arrive at the emergency department at the same time. Who should be seen first?

  1. AAn older adult with weakness on one side that began 40 minutes ago
  2. BAn adult with kidney stone pain of 9/10 and stable vital signs
  3. CA child with a temperature of 39 °C who is alert and drinking
  4. DA young adult with a swollen, painful ankle after a fall on the stairs
7.Clinical nursingMedium

After removing a peripheral IV cannula, what should the nurse check?

  1. AThat the cannula is put back in its sterile packet for the next patient
  2. BThat the cannula is intact, and apply pressure until bleeding stops
  3. CThat the patient's blood glucose is normal before removal
  4. DThat the site is left uncovered and bleeding freely
8.Clinical nursingHard

Why must severe chronic hyponatraemia be corrected slowly?

  1. AFast correction causes severe hypoglycaemia and seizures in most patients
  2. BFast correction makes the kidneys stop producing urine
  3. CSodium given quickly causes immediate cardiac arrest
  4. DToo-rapid correction can cause osmotic demyelination in the brain
9.Lab values & electrolytesMedium

A patient without symptoms has a fasting plasma glucose of 132 mg/dL (7.3 mmol/L) on Monday and 138 mg/dL (7.7 mmol/L) on Thursday. What does this show?

  1. AThe results show prediabetes only
  2. BThe results meet the criteria for diabetes
  3. CThe results are within the normal fasting range
  4. DThe results show reactive hypoglycemia
10.Lab values & electrolytesHard

A patient with diabetes and chronic kidney disease had a CT scan with IV contrast. Two days later, the creatinine has risen from 1.4 to 2.0 mg/dL (124 to 177 µmol/L). Which action is most appropriate?

  1. AReport it, monitor urine output and hold metformin until reviewed
  2. BRestrict all fluids to protect the kidneys from more contrast
  3. CGive extra metformin, because the glucose rises after contrast
  4. DIgnore it, because contrast never affects kidney function
11.PharmacologyMedium

During an amphotericin B infusion, the patient has fever, chills and shaking. What is the most likely explanation?

  1. AA sign that the drug has been given into an artery
  2. BA common infusion reaction to amphotericin B
  3. CSevere hypoglycaemia caused by the drug
  4. DA sign that the fungal infection is cured
12.PharmacologyHard

An older patient with coronary artery disease is starting levothyroxine for hypothyroidism. Why is a low starting dose used?

  1. AOlder patients absorb levothyroxine much better, so small doses are all they need
  2. BHigh starting doses cause permanent hypothyroidism
  3. CFast replacement raises cardiac oxygen demand and can cause angina
  4. DLevothyroxine causes severe hypoglycaemia in older patients
13.Med-surg: cardiovascular & respiratoryMedium

Which ECG pattern is typical of acute pericarditis?

  1. AA sawtooth baseline with a regular ventricular rate
  2. BWidespread saddle-shaped ST elevation with PR depression
  3. CST elevation only in leads II, III and aVF with Q waves
  4. DTall peaked T waves with a wide QRS
14.Med-surg: cardiovascular & respiratoryHard

During CPR on an adult, a nurse notices a colleague compressing at about 140/min and leaning on the chest between compressions. Which correction is most appropriate?

  1. APress more gently, to a depth of about 2 cm
  2. BSpeed up to about 160/min to improve the blood flow
  3. CStop compressions until a pulse is felt
  4. DSlow to 100–120/min and allow full chest recoil
15.Med-surg: neuro, endocrine & renalMedium

A patient with primary adrenal insufficiency has a fever. What is the usual sick-day advice for steroid replacement?

  1. AStop the steroid until the fever has settled
  2. BIncrease the glucocorticoid dose, often doubling it
  3. CKeep the usual dose and avoid drinking extra fluids for now
  4. DHalve the dose to reduce the side effects
16.Med-surg: neuro, endocrine & renalHard

Weeks after starting insulin, a patient with newly diagnosed type 1 diabetes needs much less insulin and has frequent mild hypos. What is the most likely explanation?

  1. AThe insulin has gone off and should be replaced
  2. BThe patient actually has type 2 diabetes
  3. CA honeymoon phase, but insulin is still needed
  4. DThe diabetes has been cured, so insulin can stop
17.Med-surg: GI, perioperative & oncologyMedium

How should pancreatic enzyme replacement capsules usually be taken?

  1. AOnce a day at bedtime
  2. BOne hour after meals, on an empty stomach
  3. COnly on days with abdominal pain
  4. DWith every meal and snack
18.Med-surg: GI, perioperative & oncologyHard

A patient admitted for an elective general anaesthetic mentions that they ate a slice of toast 3 hours ago. What should the nurse do?

  1. AAsk the patient to try to vomit to empty the stomach
  2. BSay nothing, since toast is a light food
  3. CGive a large drink to wash the food through
  4. DInform the anaesthetist, as surgery may be delayed
19.Maternity & obstetric nursingMedium

Which pattern defines uterine tachysystole?

  1. AMore than 2 contractions in 10 minutes
  2. BContractions lasting 60 seconds
  3. CContractions every 5 minutes in early labour, each lasting 60 seconds
  4. DMore than 5 contractions in 10 minutes, averaged over 30 minutes
20.Maternity & obstetric nursingHard

A woman at 16 weeks says she drinks four cups of strong coffee a day. Which response is most appropriate?

  1. ATell her coffee has no effect on pregnancy and she can continue
  2. BAdvise switching to energy drinks, which contain less caffeine
  3. CAdvise limiting caffeine to about 200 mg a day, roughly two cups of coffee
  4. DTell her to switch to strong tea, which has no caffeine
21.Pediatric nursingMedium

Which advice about screen use reflects common paediatric guidance for children under about 18 months?

  1. AAvoid screen media, apart from video calls with family
  2. BBackground TV helps language development
  3. CUp to 2 hours a day of educational TV programmes is beneficial for language
  4. DScreens are fine as long as the volume is low
22.Pediatric nursingHard

A baby born at 27 weeks has grunting, chest retractions and rising oxygen needs. Which treatment directly addresses the cause?

  1. ASurfactant given into the trachea
  2. BOral glucose gel rubbed into the gums
  3. CPhototherapy
  4. DIV antibiotics for 7 days
23.Mental health nursingMedium

An 86-year-old nursing home resident becomes acutely confused over two days. Which cause should be considered first?

  1. AAn infection such as a urinary tract infection, or a medicine side effect
  2. BA sudden onset of Alzheimer's disease
  3. CA first episode of schizophrenia caused by moving into the home
  4. DThe normal ageing process
24.Mental health nursingHard

A man with schizophrenia who has been well for 2 years wants to stop his antipsychotic. Which approach best reflects recovery-oriented care?

  1. AAdvise him to stop it suddenly on his own and see what happens over the next month
  2. BTell him he must take it for life and refuse to discuss it
  3. CDiscuss benefits and risks, decide together with the prescriber and agree a relapse plan
  4. DReport him to the police and his employer for non-adherence to treatment
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C? °F35.8 °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 35.8 °C. Convert it to degrees Fahrenheit T with °F = °C × 9/5 + 32. Round to one decimal place.

35.8 °C
T = °F
26.Nursing math & unit conversionsHard
2.5 mcg/kg/min? mg/h73 kg1 h = 60 min1 mg = 1000 mcg

Practice exercise (made-up values, not clinical guidance). An order reads 2.5 mcg/kg/min for a patient who weighs 73 kg. Express the dose rate D in mg/h. Round to two decimal places.

2.5 mcg/kg/min73 kg
D = mg/h
27.Dosage calculationsMedium
024681010 mL

A child weighing 26 kg is prescribed 3 mg/kg of a drug. The stock solution contains 10 mg/mL. Draw up the dose: what volume V do you give?

26 kg3 mg/kg10 mg/mL
V = mL
28.Dosage calculationsHard
100 mg/5 mLV = ? mL

A child weighing 18 kg is prescribed 5 mg/kg per dose of an oral suspension that contains 100 mg in 5 mL. What volume V do you give?

18 kg5 mg/kg100 mg/5 mL
V = mL
29.IV infusion ratesMedium
500 mL60 gtt/mL8 h? gtt/min

Infuse 500 mL over 8 hours with a giving set of 60 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL8 h60 gtt/mL
R = gtt/min
30.IV infusion ratesHard
900 mL15 gtt/mL40 gtt/mint = ? h

A drip runs at 40 gtt/min through a set of 15 gtt/mL. There are 900 mL left in the bag. How many hours t until it is empty? Round to one decimal place.

40 gtt/min15 gtt/mL900 mL
t = h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shifttea150 mLjelly120 mLwater300 mLice chips200 mLIV infusion125 mL/h × 12 hIV antibiotic1 × 50 mLurine450 mLurine475 mLurine300 mLurine200 mLwound drain60 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL. Count ice chips as half their volume.

tea: 150 mLjelly: 120 mLwater: 300 mLice chips: 200 mLIV infusion: 125 mL/h × 12 hIV antibiotic: 1 × 50 mL
I = mL
32.IV fluids & fluid balanceHard
500 mL250 mL infused75 mL/h10:00t = ? h

Practice exercise (made-up values, not clinical guidance). A 500 mL bag runs by pump at 75 mL/h. At 10:00, 250 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

500 mL250 mL infused75 mL/h
t = h
33.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 96% on room air, blood pressure 106/64 mmHg, pulse 110/min, alert, temperature 36.0 °C. What is the NEWS2 total score?

RR 18SpO₂ 96%airSBP 106HR 110AT 36.0 °C
NEWS2 =
34.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: rarely moist; activity: walks frequently; mobility: very limited; nutrition: excellent; friction and shear: no apparent problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk

3Solutions

1.Nursing fundamentals

Answer: D · Sugar on the skin can give a falsely high reading

Why this is the answer

Traces of food or drink on the finger can raise the reading. Washing with water and drying fully gives an accurate result; alcohol wipes can also affect some meters.

Answer

D · Sugar on the skin can give a falsely high reading
2.Nursing fundamentals

Answer: D · Dysphagia is common after stroke and can cause aspiration pneumonia

Why this is the answer

Stroke often affects swallowing, and silent aspiration is possible. A swallow screen, with referral to a speech and language therapist if needed, guides safe food textures and routes for medicines.

Answer

D · Dysphagia is common after stroke and can cause aspiration pneumonia
3.Infection control & patient safety

Answer: D · Chlorhexidine-alcohol skin antisepsis and maximal sterile barrier precautions

Why this is the answer

The insertion bundle includes hand hygiene, chlorhexidine-alcohol skin prep, maximal barrier precautions (cap, mask, sterile gown, sterile gloves and a full body drape) and avoiding the femoral site in adults. Routine replacement and routine antibiotics are not recommended.

Answer

D · Chlorhexidine-alcohol skin antisepsis and maximal sterile barrier precautions
4.Infection control & patient safety

Answer: A · The second nurse checks the order, drug, dose and pump settings separately without being told the answer

Why this is the answer

In an independent double check, the second person works through each step on their own, then the two results are compared. Reading the answer aloud or glancing invites confirmation bias.

Answer

A · The second nurse checks the order, drug, dose and pump settings separately without being told the answer
5.Prioritization & delegation

Answer: B · Metabolic acidosis

Why this is the answer

The pH is low (acidosis), the PaCO₂ is normal and the bicarbonate is low, so the cause is metabolic. Causes include diabetic ketoacidosis, sepsis and kidney failure.

Answer

B · Metabolic acidosis
6.Prioritization & delegation

Answer: A · An older adult with weakness on one side that began 40 minutes ago

Why this is the answer

Sudden one-sided weakness suggests a stroke, and treatment depends on how quickly it starts. Severe kidney stone pain needs prompt pain relief, but the patient is stable.

Answer

A · An older adult with weakness on one side that began 40 minutes ago
7.Clinical nursing

Answer: B · That the cannula is intact, and apply pressure until bleeding stops

Why this is the answer

The nurse checks that the whole cannula has been removed, applies pressure and a dressing, and records the removal. Any signs of phlebitis are noted.

Answer

B · That the cannula is intact, and apply pressure until bleeding stops
8.Clinical nursing

Answer: D · Too-rapid correction can cause osmotic demyelination in the brain

Why this is the answer

In chronic hyponatraemia brain cells adapt to the low tonicity. A rapid rise in sodium draws water out too fast and can cause osmotic demyelination, so the correction rate is limited and sodium is checked often.

Answer

D · Too-rapid correction can cause osmotic demyelination in the brain
9.Lab values & electrolytes

Answer: B · The results meet the criteria for diabetes

Why this is the answer

Two fasting results of 126 mg/dL (7.0 mmol/L) or more confirm diabetes in a person without symptoms. Prediabetes is 100–125 mg/dL. The nurse helps the patient understand the next steps, including education and follow-up.Checked against: Diabetes · MedlinePlus (NIH) (2025)

Answer

B · The results meet the criteria for diabetes
10.Lab values & electrolytes

Answer: A · Report it, monitor urine output and hold metformin until reviewed

Why this is the answer

A creatinine rise of 0.3 mg/dL or more within 48 hours meets the criteria for AKI, and contrast is a recognized risk factor, especially in CKD and diabetes. The nurse reports it, monitors fluid balance and holds metformin until kidney function is reviewed, as metformin can accumulate.Checked against: Acute Kidney Injury · StatPearls (NCBI Bookshelf) (2026); Abdominal CT scan · MedlinePlus (NIH) (2024); Acute kidney failure · MedlinePlus (NIH) (2026)

Answer

A · Report it, monitor urine output and hold metformin until reviewed
11.Pharmacology

Answer: B · A common infusion reaction to amphotericin B

Why this is the answer

Amphotericin B often causes fever, rigors and nausea during infusion. Premedication and a slower rate can reduce them, and kidney function and electrolytes are monitored.

Answer

B · A common infusion reaction to amphotericin B
12.Pharmacology

Answer: C · Fast replacement raises cardiac oxygen demand and can cause angina

Why this is the answer

Thyroid hormone increases metabolic rate, heart rate and contractility. In older people and those with heart disease, the dose is started low and increased slowly to avoid ischaemia and arrhythmias.

Answer

C · Fast replacement raises cardiac oxygen demand and can cause angina
13.Med-surg: cardiovascular & respiratory

Answer: B · Widespread saddle-shaped ST elevation with PR depression

Why this is the answer

Pericarditis often causes concave ST elevation across many leads and PR segment depression, because the inflammation is not limited to one coronary territory. Localised ST elevation with reciprocal changes suggests STEMI. Pericarditis is usually treated with NSAIDs and colchicine.

Answer

B · Widespread saddle-shaped ST elevation with PR depression
14.Med-surg: cardiovascular & respiratory

Answer: D · Slow to 100–120/min and allow full chest recoil

Why this is the answer

High-quality adult CPR uses a rate of 100–120/min, a depth of 5–6 cm, full recoil after each compression and minimal interruptions. Leaning prevents the chest from re-expanding, so the heart fills less. Compressors should swap about every 2 minutes to avoid fatigue.

Answer

D · Slow to 100–120/min and allow full chest recoil
15.Med-surg: neuro, endocrine & renal

Answer: B · Increase the glucocorticoid dose, often doubling it

Why this is the answer

During illness, people on steroid replacement need more glucocorticoid. Sick-day rules usually advise doubling the dose during fever and using emergency injectable hydrocortisone or seeking urgent care if they vomit and cannot keep tablets down, to prevent adrenal crisis.

Answer

B · Increase the glucocorticoid dose, often doubling it
16.Med-surg: neuro, endocrine & renal

Answer: C · A honeymoon phase, but insulin is still needed

Why this is the answer

After diagnosis and correction of high glucose, remaining beta cells may work better for a while, so insulin needs fall. This honeymoon phase is temporary. The doses are reduced, but insulin is not stopped.

Answer

C · A honeymoon phase, but insulin is still needed
17.Med-surg: GI, perioperative & oncology

Answer: D · With every meal and snack

Why this is the answer

Pancreatic enzymes digest fat, protein and carbohydrate, so they are taken with meals and snacks. The dose is adjusted to reduce steatorrhoea and support weight gain.

Answer

D · With every meal and snack
18.Med-surg: GI, perioperative & oncology

Answer: D · Inform the anaesthetist, as surgery may be delayed

Why this is the answer

Solid food is usually stopped 6 hours before anaesthesia because of aspiration risk. The anaesthetist decides whether to delay or change the plan; the nurse reports accurately and does not hide the information.

Answer

D · Inform the anaesthetist, as surgery may be delayed
19.Maternity & obstetric nursing

Answer: D · More than 5 contractions in 10 minutes, averaged over 30 minutes

Why this is the answer

Tachysystole is more than five contractions in 10 minutes averaged over 30 minutes. With oxytocin running, it is managed by reducing or stopping the infusion, especially if the fetal heart rate is affected.

Answer

D · More than 5 contractions in 10 minutes, averaged over 30 minutes
20.Maternity & obstetric nursing

Answer: C · Advise limiting caffeine to about 200 mg a day, roughly two cups of coffee

Why this is the answer

Guidelines advise limiting caffeine to about 200 mg a day in pregnancy because higher intakes are linked to low birth weight and miscarriage. Energy drinks and some teas also contain caffeine.

Answer

C · Advise limiting caffeine to about 200 mg a day, roughly two cups of coffee
21.Pediatric nursing

Answer: A · Avoid screen media, apart from video calls with family

Why this is the answer

Young children learn through face-to-face interaction and play. Guidance such as the American Academy of Pediatrics advises avoiding screens other than video chatting under about 18–24 months, and limited, shared, high-quality viewing after that.

Answer

A · Avoid screen media, apart from video calls with family
22.Pediatric nursing

Answer: A · Surfactant given into the trachea

Why this is the answer

Respiratory distress syndrome in preterm babies is caused by surfactant deficiency. Exogenous surfactant given via the airway, with respiratory support such as CPAP, improves lung compliance. Antibiotics are often started too, because infection can look similar.

Answer

A · Surfactant given into the trachea
23.Mental health nursing

Answer: A · An infection such as a urinary tract infection, or a medicine side effect

Why this is the answer

Acute confusion in an older adult suggests delirium, which has an underlying cause. Common causes include infections, medicines (especially anticholinergics and sedatives), dehydration, hypoxia, pain and urinary retention.

Answer

A · An infection such as a urinary tract infection, or a medicine side effect
24.Mental health nursing

Answer: C · Discuss benefits and risks, decide together with the prescriber and agree a relapse plan

Why this is the answer

Recovery-oriented care values the person's choices and shared decision-making. Any change is planned with the prescriber, often by tapering slowly, with clear early warning signs and a plan for what to do if they appear.

Answer

C · Discuss benefits and risks, decide together with the prescriber and agree a relapse plan
25.Nursing math & unit conversions

Answer: T = 96.4 °F

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Multiply by 9/5

35.8·9/5 = 64.44

Add 32

T = 64.44 + 32 = 96.44 ≈ 96.4 °F

Answer

T = 96.4 °F
26.Nursing math & unit conversions

Answer: D = 10.95 mg/h

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 2.5 mcg/kg/min × 73 kg × (60 min/1 h) × (1 mg/1000 mcg)

Calculate

D = 2.5·73·60/1000 = 10.95 mg/h

Answer

D = 10.95 mg/h
27.Dosage calculations

Answer: V = 7.8 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 3·26 = 78 mg

Volume

V = 78/10 = 7.8 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 7.8 mL
28.Dosage calculations

Answer: V = 4.5 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

5·18 = 90 mg

Volume

V = (90/100)·5 = 4.5 mL

Answer

V = 4.5 mL
29.IV infusion rates

Answer: R = 63 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

8·60 = 480 min

Drip rate

R = 500·60/480 = 62.5 ≈ 63 gtt/min

Answer

R = 63 gtt/min

At the bedside you round to the nearest whole drop: 63 gtt/min.

30.IV infusion rates

Answer: t = 5.6 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

40·60/15 = 160 mL/h

Time left

t = 900/160 = 5.625 ≈ 5.6 h

Answer

t = 5.6 h
31.IV fluids & fluid balance

Answer: I = 2220 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 150 + 120 + 300 = 570 mL
ice chips: 200/2 = 100 mL
IV infusion: 125·12 = 1500 mL
IV antibiotic: 1·50 = 50 mL
I = 2220 mL

Answer

I = 2220 mL
32.IV fluids & fluid balance

Answer: t = 3.3 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

500 − 250 = 250 mL

Time

t = 250/75 = 3.333 ≈ 3.3 h

Answer

t = 3.3 h

That is about 3 h 20 min, so the bag runs out at about 13:20.

33.Clinical assessment scores

Answer: NEWS2 = 3

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 96% → 0
on air → 0
SBP 106 mmHg → 1
HR 110/min → 1
alert (A) → 0
T 36.0 °C → 1

Add

NEWS2 = 0 + 0 + 0 + 1 + 1 + 0 + 1 = 3

Answer

NEWS2 = 3
34.Clinical assessment scores

Answer: not at risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: rarely moist → 4
activity: walks frequently → 4
mobility: very limited → 2
nutrition: excellent → 4
friction and shear: no apparent problem → 3

Add

Braden total = 3 + 4 + 4 + 2 + 4 + 3 = 20

Risk level

20 → not at risk

Answer

not at risk

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions